Question of the Week # 114

114) A 44-year-old HIV-infected man with a CD4 count of 280cell/mm3 presents to your office with complaints of fatigue, body aches, leg cramps and muscle pain. His viral load is undetectable. His HIV medications include tenofovir, lamivudine and Ritonavir for the past one year.  The patient was recently seen in the office for lipodystrophy and hyperlipidemia. His LDL cholesterol was 190 during last visit and hence, he was started on Simvastatin about 2 weeks ago. On  physical examination, he is afebrile and he has diffuse muscle tenderness. Laboratory studies show a serum creatinine of 3.2 mg/dL ( his baseline = 1.0 mg/dl), serum urea nitrogen = 55 mg/dL , total bilirubin 0.8gm/dl,  aspartate aminotransferase (AST) level of 632 U/L and alanine aminotransferase (ALT) level of  140 U/L . Urinalysis was positive for blood on dipstick. Urine microscopy shows no red cells or white cell casts. The most likely reason behind the etiology of this patient’s renal failure :

A) Polymyositis

B) HIV associated Nephropathy

C) Tenofovir induced Nephrotoxicity

D) Interaction between Ritonavir and Simvastatin

E) HIV myopathy

 

2 Responses

  1. The patient is suffering from
    C) Tenofovir induced Nephrotoxicity.
    Tenofovir causes crystalline urea . = nephropathy .
    plus lipodystrophy and hyperlipidemia

  2. D

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: